Paracetamol is one of the most frequent reasons for poisonings across the UK with an estimated 90,000 patients and 150 deaths annually. International normalised ratio (INR) may be elevated due to hepatocellular damage and is frequently used to monitor progress on N-acetyl cysteine. N-acetyl cysteine is associated with reduced activity of vitamin K dependent clotting factors leading to a benign elevation of INR. In asymptomatic children with normal aspartate transaminase/alanine transaminase, isolated borderline elevation of INR following paracetamol overdose should be reviewed for possible N-acetyl cysteine induced elevation of INR. Due to these factors, in those with borderline persistent elevation of INR, N-acetyl cysteine can be safety stopped if INR is falling on two or more consecutive tests and is <3.0.
- emergency care
- paediatric emergency medicine
Statistics from Altmetric.com
Correction notice This article has been updated since it was first published. A second affiliation has been added for the first author.
Contributors KD wrote the original manuscript and SR reviewed and edited the article.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.